Magnesium Interactions

Interactions with Medications and Supplements

The following are the medications and supplements that are more likely to cause a reaction with magnesium supplements:

  • Antibiotics
    Some antibiotics may decrease magnesium blood levels and inactivate any magnesium supplements that are taken.
  • Cellulose sodium phosphate
    Cellulose sodium phosphate (used for preventing the formation of calcium-containing kidney stones) may decrease the effect of the magnesium supplements and so should be taken at least 1 hour apart (longer is preferable).
  • Diuretics
    Some diuretics may cause magnesium levels to be decreased, even when magnesium supplements are taken.
  • Ketoconazole
    If magnesium supplements are taken together with the medication Ketoconazole (used to prevent and treat skin and fungal infections), the magnesium can reduce the absorption of the Ketoconazole, so should be taken at least 2 hours apart.
  • Mecamylamine
    If magnesium supplements are taken together with the medication Mecamylamine (used to help people stop smoking, for autism and high blood pressure) then the magnesium may decrease the rate of that Mecamylamine is eliminated in the urine. People taking Mecamylamine should avoid taking magnesium supplements.
  • Tetracycline
    If magnesium supplements are taken together with the medication Tetracycline (antibiotics) then the magnesium may decrease the absorption of the Tetracycline, basically inactivating it and this could cause a flare-up of the bacterial infection.
Magnesium has some adverse interactions with a number of medications and other vitamins

The following are the supplements that are more likely to cause a reaction with magnesium supplements:

  • Vitamin D
    High levels of vitamin D taken at the same time as magnesium may cause the blood magnesium levels to increase too high, so lower levels of vitamin D are advised.

Comments

comments powered by Disqus